WASHINGTON -- The FDA called for stronger warnings in prescribing information for tumor necrosis factor (TNF) blockers to highlight a greater risk of cancer in children and adolescents.
The updated black box warning requirement arose from FDA analysis that showed an increased risk of lymphoma and other cancers -- particularly in younger patients -- with this class of drugs, which includes:
These drugs are commonly used to treat chronic inflammatory diseases, including Crohn's disease, rheumatoid arthritis, and juvenile idiopathic arthritis. They block overproduction of TNF-alpha, which can cause inflammation and damage to bones, cartilage, and tissue.
While previous safety labeling on TNF blockers included a warning for malignancies, it did not specifically mention leukemia. The labeling has also been updated to reflect the danger of new-onset psoriasis in patients on these drugs.
The FDA was aware of a possible risk of cancer in all patients taking TNF blockers and of lymphoma in children and young adults as early as 2006. It started an investigation in June 2008, after it received 30 reports of children under the age of 18 developing cancer.
Its review disclosed that the increased risk of cancer occurred after 30 months of treatment on average, with about half the malignancies being lymphomas. Most affected patients were also on other immunosuppressive medications with lymphoma risk.
The review suggested elevated risk with infliximab and etanercept, though there was little data for the other TNF blockers.
In late June 2009, a study of the TNF blocker golimumab in patients with refractory rheumatoid arthritis revealed no short-term safety issues, including cancer, despite concerns about the drugs' ill effects. (See Golimumab Treats RA When Other TNF-Alpha Inhibitors Fail)
The FDA recommended that physicians discuss these risks with families and monitor for malignancies during and after TNF blocker treatment and to monitor for new or worsening psoriasis during treatment.